Herbal Supplements and Therapeutic Drug Monitoring: Focus on Digoxin Immunoassays and Interactions With St. John's WortDasgupta, Amitava PhDTherapeutic Drug Monitoring: April 2008 - Volume 30 - Issue 2 - p 212-217 doi: 10.1097/FTD.0b013e31816b918f Proceedings Paper Buy Abstract Author InformationAuthors Article MetricsMetrics Herbal supplements can affect concentrations of therapeutic drugs measured in biological fluids by different mechanisms. Herbal products can either directly interfere with the methodology used in the measurement of drugs or indirectly interfere by altering the pharmacokinetics of coadministered drugs. The active components of Chan Su, Lu-Shen-Wan, Dan Shen, Asian and Siberian ginseng, oleander containing supplements, and Ashwagandha interfere with digoxin measurements by immunoassays, especially the polyclonal antibody-based immunoassays. Herbal supplements are sometimes contaminated with Western drugs causing drug toxicity. A therapeutic drug monitoring (TDM) service is very helpful for diagnosis of drug toxicity in such patients. Herbal products such as St. John's wort, a popular herbal antidepressant, increase the clearance of certain drugs either by increasing the activity of liver or intestinal cytochrome P-450 mixed-function oxidase or through modulation of the P-glycoprotein efflux pump. Significantly reduced concentrations of various therapeutic drugs such as digoxin, theophylline, cyclosporine, tacrolimus, tricyclic antidepressants, warfarin, and protease inhibitors can be observed due to interaction of these drugs with St. John's wort, causing treatment failure. On the other hand, a few drugs such as carbamazepine, mycophenolic acid, and procainamide do not show any interaction with St. John's wort. Understanding the effect of herbal products on TDM methodologies and identification of interactions between herbal products and drugs by TDM are very important clinically. From the Department of Pathology and Laboratory Medicine, University of Texas Health Sciences Center at Houston, Houston, Texas. Received for publication October 3, 2007; accepted January 27, 2008. Correspondence: Dr. Amitava Dasgupta, PhD, Department of Pathology and Laboratory Medicine, University of Texas-Houston Medical School, 6431 Fannin, MSB 2.292, Houston, TX 77030 (e-mail: Amitava.Dasgupta@uth.tmc.edu). © 2008 Lippincott Williams & Wilkins, Inc.